International Overdose Awareness Day – Party Drugs

4 minute read

August the 31st is International Overdose Awareness Day – a global event that aims to raise awareness about drug overdoses. Whilst most people who use recreational drugs will never experience or see a drug overdose, it’s really important to know what to do in these situations – you could save a life. This blog will explain the signs of overdose from different types of drugs and what to do in an emergency.


Signs of Overdose

Stimulants (MDMA, cocaine, mephedrone etc.)

Benzodiazepines (Valium, Xanax etc.)

GHB/GBL

Nitrous Oxide 

(typically non-fatal but not to be ignored)

Alcohol 

(a lot on these are similar to severe intoxication but if any of them occur, stay with the person and monitor the situation because things can escalate quickly)


Special Mentions

Ketamine

At high doses, ketamine can make a person unresponsive and vomit. This is quite dangerous as people have died from choking on their own sick. The risk is higher if alcohol is involved too.

If someone is unresponsive from consuming ketamine, put them in the recovery position and make sure their head is tilted back so their airways are clear and any vomit will come out their mouth if they are sick.

Bad trips 

It’s very unlikely that someone will overdose in the traditional sense on psychedelics (but it has happened). However, a bad trip can be incredibly scary and potentially cause harm to the individual and those around them.

Most bad trips can be dealt with by changing the environment (moving to a different/calmer place, changing the music etc.), encouraging the person to focus on something else (touching a soft blanket, doing some colouring in) and calmly talking them through whatever they are finding scary or disturbing.

That said, if you’re not experienced with psychedelics or you aren’t in a fit state to be looking after someone, you may well feel out of your depth. If you don’t feel like to you’re able handle the situation yourself, call 999 for assistance.


What To Do In An Emergency


Witnessing an overdose or overdosing yourself can be really scary. If this ever happens to you, feel free to get in touch and we can offer you support.

Related to this article

Set and Setting when taking psychedelics

The Drop

Set and Setting when taking psychedelics

The 19th of April is Bicycle Day which celebrates the day that Albert Hoffmann, a Swiss chemist, experienced the first full ...

Free Party Harm Reduction Guide

The Drop

Free Party Harm Reduction Guide

The Drop Team With clubs closed and festivals cancelled for the foreseeable future, it’s totally understandable that peopl...

Student Harm Reduction and Covid-19

The Drop

Student Harm Reduction and Covid-19

With all the usual fresher’s events cancelled or moved online and the 10pm curfew for pubs and bars, it seemed almost inev...